Alert archive / Michigan / Gale Warnings in 2010

Gale Warning 3, NWS Gaylord, MI

February 9, 2010

NWS Gaylord, MI issued this gale warning at Feb 9, 2010, 3:44 PM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2010, 3:44 PM EST (20:44 UTC)
Expired
Feb 10, 2010, 10:36 AM EST
In force
19 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WHUS73 KAPX 092044
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EST TUE FEB 9 2010

LMZ344>346-100400-
/O.UPG.KAPX.SC.Y.0114.000000T0000Z-100210T2200Z/
/O.NEW.KAPX.GL.W.0003.100209T2044Z-100210T2200Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
344 PM EST TUE FEB 9 2010

...GALE WARNING IN EFFECT UNTIL 5 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST WEDNESDAY. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

&&

$$
3 follow-up statements
882 
WHUS73 KAPX 100326
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1026 PM EST TUE FEB 9 2010

LMZ344>346-101130-
/O.CON.KAPX.GL.W.0003.000000T0000Z-100210T2200Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1026 PM EST TUE FEB 9 2010

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST WEDNESDAY. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
136 
WHUS73 KAPX 101000
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
500 AM EST WED FEB 10 2010

LMZ344>346-101800-
/O.CON.KAPX.GL.W.0003.000000T0000Z-100210T2200Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
500 AM EST WED FEB 10 2010

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

A GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
128 
WHUS73 KAPX 101536
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1036 AM EST WED FEB 10 2010


LMZ344>346-102200-
/O.CAN.KAPX.GL.W.0003.000000T0000Z-100210T2200Z/
/O.NEW.KAPX.SC.Y.0115.100210T1536Z-100210T2200Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1036 AM EST WED FEB 10 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE
GALE WARNING HAS BEEN CANCELLED. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Feb 9, 12:59 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 9, 12:59 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1259 PM EST TUE FEB 9 2010

.SYNOPSIS.../ISSUED AT 400 AM/

LOW PRESSURE WILL MOVE ACROSS THE OHIO VALLEY TONIGHT. THIS WILL
SPREAD SNOW ACROSS LOWER MICHIGAN BY LATE TODAY...WITH HEAVIER
ACCUMULATIONS THROUGH WEDNESDAY MORNING EXPECTED ACROSS CENTRAL
AND SOUTHERN LOWER MICHIGAN. LIGHT SNOW SHOWERS WILL PERSIST
ACROSS THE LAKE SUPERIOR AND LAKE MICHIGAN SNOWBELTS IN THE WAKE
OF THIS SYSTEM THROUGH THURSDAY. HIGH PRESSURE WILL BRING A
STRETCH OF PRECIPITATION FREE WEATHER TO THE AREA FRIDAY INTO THE
FIRST HALF OF THE WEEKEND.

AJS

&&

.SHORT TERM.../ISSUED AT 1259 PM/...THIS AFTERNOON

...LIGHT SNOW SLOWLY CREEPS SOUTH TO NORTH WHILE FIGHTING INCREASING
FLUX OF DRY LOW-LEVEL NE FLOW...

1259 PM UPDATE: DRY AIR ADVECTION OFF ONTARIO HAS BEEN ERODING
CLDS FROM THE ERN U.P. INTO THE TIP OF THE MITT SINCE 15-16Z.
SSM/MCD/SLH/PLN ALL LOST THEIR LOW CIGS.

DRY SLOT: NOT DEEP SINCE MAIN CIRCULATION WILL REMAIN S OF THE
FCST AREA...BUT SATELLITE SHOWS BACK EDGE OF ENHANCED CLDS RACING
NWD THRU CNTL LWR MI ATTM. NAM HAS THIS DRYING 400 MB AND ABOVE
BUT ABOUT 3 HRS TOO SLOW. WE'VE NOTED CIGS HAVE INCREASED OVER SRN
LWR BUT VSBYS ARE STILL IFR. HOW THIS MIGHT IMPACT SNOW FCST...IF
AT ALL...REMAIN UNCLEAR.

REST FROM 1047AM:
SENT AN UPDATE AT 740 AM TO ACCT FOR OCNL LAKE EFFECT FLURRIES ALONG
LAKE HURON COAST. 09Z/SREF HAS LOW PROBABILITIES (PROB) FOR THIS.

WATCHING IT EVOLVE AND ALL SEEMS OKAY FOR NOW.

LIGHT SN HAS STARTED IN GLADWIN PER SPOTTER REPORT. MBL AND CAD NOW
DOWN BELOW 2 SM. THIS LINES UP WITH 3-HRLY 90% PROB OF .01 FROM
09Z/SREF. WE'LL USE THIS TO FINE-TUNE NWD ADVANCE OF CATEGORICAL
POPS.

1009 MB LOW IS OVR S-CNTL KY WITH STRONGEST PRES FALLS OVR OHIO.
THIS LOW WILL LIFT INTO NWRN OH BY 00Z AND DEEPEN TO 1003 MB. THIS
TIGHTENS THE PRES GRADIENT THIS AFTN. SO NE WINDS WILL CONT TO
INCREASE AND BECOME GUSTY.

UPR-AIR: ANOTHER SHORT LAUNCH THIS MORNING DUE TO A BALLOON PROBLEM.
WE'RE SATURATED WITH STRATUS AT ROUGHLY 1K AGL /EXCEPT LWR IN THE
HIGHER TERRAIN). LOW-END MVFR LAKE HURON INDUCED OVC HAS OVERSPREAD
NRN LWR FROM E TO W. AIR IS DRY ABV LOW OVC WITH DWPT DEPRESSION OF
53 DEG C AT 750 MB...THEN MID-LEVEL OVC AROUND 8K FT.

88D VERTICAL WIND PROFILE SHOWS 30 KTS OF E FLOW AT 5K FT.

SFC DWPTS HV COME UP CONSIDERABLY WITH INCREASING NE FLOW OFF
LAKE HURON AND TERRAIN-INDUCED UPSLOPE. LIGHT FOG HAS DEVELOPED
OVR THE INTERIOR HIGHLANDS FROM GLR-APX-GOV-CAD WITH RIME COATING
THE TREES IN THE HIGHEST SPOTS. A PRETTY PICTURE! SNOW GRAINS NOW
FALLING HERE AT THE OFFICE.

CAUTION URGED FOR THOSE TRAVELING DOWN STATE. IT WILL BE A SLOW GO
AS SFC LOW DEEPENS.

THIS UPCOMING ADVY EVENT IS THE 1ST ACTION WE'VE SEEN FOR QUITE SOME
TIME IN AN OTHERWISE EXCEEDINGLY QUIET EL NINO PATTERN. BUT IT'S
STILL JUST A GLANCING BLOW FOR AREAS MAINLY ALONG AND SOUTH OF M-32.

WE HV 3.9" FCST FOR HTL. THE LAST TIME AT LEAST 3" FELL THERE WAS
BACK ON DEC 10TH. 4.0" IS FCST FOR CAD WITH THE LAST TIME 4"
OCCURRED THERE WAS ON JAN 4TH.

FOR TONIGHT: QPF IN FCST DATABASE AND ON THE WEB THRU 12Z/WED
LOOKS GOOD BASED ON 09Z/SREF PROB FOR .25" /ESSENTIALLY 90% FROM
TVC-MBS. THERE ARE A COUPLE SREF MEMBERS THAT BRING .25" UP TO
M-32. BELIEVE WE HAVE MOST PROBABLE SOLUTION FOR NOW. DATABASE
LOOKS GOOD OVERALL WITH INITIAL LOOK AT 12Z NAM SUPPORTING.

JH/DL

&&

.LONG TERM.../ISSUED AT 400 AM/...TONIGHT AND BEYOND

TONIGHT...SURFACE LOW OVER OH WILL DRIFT ENE AND WEAKEN...AS A
STRONGER LOW DEVELOPS OVER THE MID ATLANTIC REGION. AS
MENTIONED...FORCING WILL REMAIN STRONGEST ACROSS SRN LOWER MI --
AND THIS IS WHERE THE HEAVIEST SNOW WILL OCCUR. IN OUR NECK OF THE
WOODS...ASCENT WILL REMAIN RESPECTABLE HOWEVER AS UPPER TROUGH
AXIS SWINGS EWD...AND MODEST EAST FLOW ISENTROPIC ASCENT PERSISTS.

THOUGH OVERALL QPF WON/T BE GREAT...POTENTIAL EXISTS FOR HIGH
SNOW:LIQUID RATIOS. THIS IS SUPPORTED BY MODEL SOUNDING VERTICAL
PROFILES OF MAX OMEGA...WHICH DESCEND NICELY INTO THE DGZ BETWEEN
ROUGHLY 00-09Z. WITHOUT ANY APPRECIABLE RIMING POTENTIAL BELOW THE
DGZ -- GIVEN COLD ENVIRONMENT -- RATIOS AROUND 20:1 APPEAR LIKELY.
WITH QPF OVER SRN AREAS APPROACHING 0.30 INCH...EXPECT A GENERAL
3-5 INCH SNOWFALL ACROSS THESE AREAS THIS AFTERNOON AND TONIGHT.
THIS IS FURTHER SUPPORTED BY 700-750 MB MIXING RATIOS BETWEEN 1.5
AND 2.0 G/KG.

ANOTHER POTENTIAL COMPLICATING FACTOR WILL BE LAKE ENHANCEMENT
OFF LAKE HURON THIS EVENING WITH NE WINDS...AND LAKE ENHANCEMENT OFF
LAKE MICHIGAN LATE TONIGHT AS WINDS BACK TO N. THOUGH MODEL
SOUNDINGS NOT STRONGLY SUPPORTIVE OF THIS...POTENTIAL WILL NEED TO
BE MONITORED.

TOTAL SNOWFALL FOR TODAY AND TONIGHT WILL BE MARGINAL FOR AN
ADVISORY. HOWEVER...CONSIDERING BRISK NE WINDS...THE BLOWING AND
DRIFTING POTENTIAL...AND THE ORIENTATION OF EXISTING HEADLINES S/W
OF REGION...A WINTER WEATHER ADVISORY IS WARRANTED FOR THE SRN TWO
ROWS OF COUNTIES FOR LATE THIS AFTERNOON AND TONIGHT -- INCLUDING
THE COMMUNITIES OF MANISTEE...HOUGHTON LAKE...GLADWIN...AND
TAWAS.

WEDNESDAY...BRISK N/NW WINDS WILL OVERSPREAD NRN MI IN THE WAKE OF
STORM SYSTEM. SCATTERED TO NUMEROUS SNOW SHOWERS ARE EXPECTED...
WITH PERSISTENT CYCLONIC FLOW AND A POCKET WITH WEAK MID LEVEL
FORCING. LAKE CONTRIBUTIONS LOOK INCREASINGLY WEAK...WITH 850 MB
TEMPS AROUND -10C AND INVERSIONS BELOW 4 KFT. AN INCH OR TWO WILL
BE POSSIBLE IN THE NNW FLOW AREAS OF NW LOWER.

THURSDAY AND FRIDAY...RATHER UNEVENTFUL WEATHER EXPECTED. COOL
N/NW BREEZES WILL PERSIST. OVER-WATER INSTABILITY WILL REMAIN
LIMITED /WITH 850 MB TEMPS BETWEEN -10 AND -12C/. LOW LEVEL FLOW
WILL REMAIN WEAKLY CYCLONIC...AS A COUPLE MID LEVEL IMPULSES PUSH
E/SE ACROSS THE NRN GREAT LAKES. WILL OPT FOR MOSTLY CLOUDY SKIES
WITH A FEW FLURRIES OR LIGHT SNOW SHOWERS. HIGHS BOTH DAYS WILL
REACH INTO THE 20S.

NO CHANGES MADE TO FORECAST BEYOND FRIDAY.

SMITH

&&

.MARINE.../ISSUED AT 400 AM/

SMALL CRAFT ADVISORIES CONTINUE AS BRISK N/NE WINDS DEVELOP TODAY
AND TONIGHT NORTH OF OHIO VALLEY STORM SYSTEM.

SMITH

&&

.AVIATION.../ISSUED AT 1259 PM/...VALID FOR 18Z TAFS

THIS AFTN: TVC WILL REMAIN IFR FOR THE DURATION IN -SN. START TIME
OF -SN AT APN IS LOW CONFIDENCE DUE TO INCREASING INFLUX OF DRY
AIR ATTEMPTING TO ERODE NWD ADVANCE OF MID-LEVEL CLDS. OUR BEST
GUESS IS AROUND 22Z BUT COULD OCCUR +/- AN HOUR OR TWO. PLN NOW
VFR WITH EARLIER MVFR CLD DECK ERODED. EXPECT MULTI-LAYERED CIGS
7-12K FT. NE WINDS EVENTUALLY STIFFEN. SNOW ACCUM AT TVC AROUND
ONE INCH.

TONIGHT: CONDS DECAY TO IFR APN-PLN AND MAINTAINS AT TVC IN -SN.
NE WINDS GUST 20-24 KTS WITH A LOW PROBABILITY THAT GUSTS COULD
BRIEFLY REACH 32 KTS 3-6Z AT TVC-PLN. SNOW ACCUM 1-2 INCHES ALL
TERMINALS...WITH THE HIGHEST CHANCE FOR 2" AT TVC-APN.

WED THRU 18Z: CONDS GRADUALLY IMPROVE TO MVFR OR LOW-END VFR AT
TVC-PLN WITH THE SNOW LAST TO END AT APN. GUSTY NE WINDS TO 22
KTS CONT.

JH/ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MIZ031>036-
     041-042.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST WEDNESDAY FOR LMZ344>346.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Feb 9, 5:20 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
520 AM EST TUE FEB 9 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
520 AM EST TUE FEB 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL GRADUALLY OVERSPREAD NORTHERN LOWER MICHIGAN TODAY. THE
GREATEST ACCUMULATIONS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT
SOUTH OF A LINE FROM FRANKFORT TO GRAYLING TO HARRISVILLE. IN
ADDITION...GUSTY NORTHEAST WINDS BY TONIGHT WILL RESULT IN BLOWING
AND DRIFTING SNOW AND REDUCED VISIBILITIES. SEE ONGOING ADVISORIES
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PROVIDE YOUR SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 4:57 AM ESTWinter Weather AdvisoryAPXArenac, Benzie, Gladwin, Grand Traverse, Iosco, Leelanau and 5 more31 hr

Nearby

Gale Warnings in Michigan, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.